Monthly Archives: April 2019

Flushed

The hormone treatment continues to wreak havoc on my body. The hot flushes that I thought I had evaded now come thick and fast. They are occurring more and more frequently. Fortunately, so far, they have been fairly brief. I hope they stay that way.

Recently I had been expecting to receive notification of a planning scan for radiotherapy. I was told the appointment would be by the end of April, so, having had no communication from the hospital, I phoned them to find out what was going on. “Nothing in the system yet”, I was told.

“Why not?”, I replied.

“I can’t say”, was the reponse.

I then made a call to the clinical trials team to ask if they could find out what was going on. They were as surprised as me that I had no appointment as yet and said they would investigate for me and call me back. Which they promptly did.

The explanation given, was that radiotherapy was in great demand at the moment and I would be given short notice of an appointment when one became available. Really?

Well, somebody’s cage must have been rattled because I soon got another call telling me that my planning scan had now been scheduled for May 3rd and my radiotherapy would commence on May 28th. Apparently my consultant had gotten involved. I hope I am not coming across as an impatient patient. Can there be such a person?

Shock Horror

My body is in shock
With my hormones running amok.
Whatever the effects,
I'm not changing my sex
And I won't be wearing a frock.

Decline

Although the devastating effects I suffered when I began hormone therapy have not recurred, there is still a daily toll being taken on my body. Each day I seem to have less strength than the day before. My arms and legs incapable of carrying out the simple tasks that would normally done without thinking. This is also very depressing.

The decline has been quite rapid. So much so that I am now unable to go to work. That is particularly saddening as I enjoy working and it gives me motivation. I hope that this is fairly short term and with the change of hormone drug in June and following the four weeks of radiotherapy, also in June, I may be able to resume working.

With the decent weather, I have been walking to the local shops. A journey that normally takes five minutes each way has doubled. It doesn’t challenge me aerobically, I don’t get out of breath. It is just that I have lost so much of my physical strength in the last few months. It’s amazing what can happen in such a short time.

On the subject of time

Time travel can be tedious.
Not instantaneous as it often appears.
I've travelled here from 1951
And it's taken nearly 68 years!

Anxious

It is just six weeks since I began hormone therapy. Not exactly a long time and yet it seems an eternity when I think of the range of emotions and the variation in the intensity of pain I have felt. It’s fair to say that at the moment, I am not a fan of hormone treatment. I may change my mind when I start on a different drug in June and of course, the ultimate test is, how successful is it?

I am still suffering pain at times but fortunately, not everywhere at the same time. Also, my physical strength is way down compared to a few months ago. I struggle to do things which were fairly easy and I despair at the thought that I may not ever run again. I comfortably ran 5km just before Xmas.

I have been told that I will be on hormone therapy for at least two years. At the moment it seems more like a punishment than a treatment. On the up side, I will be having a CT scan at the end of the month and Radiotherapy will start about a month later. I am now anxious to get on with it.

In my idea of Utopia, radiotherapy would entail laying in a darkened room listening to tapes of all the old Fluff Freeman radio shows. Conversely, radiotherapy hell would be the same darkened room and being forced to listen to Chris Moyles. That would be worse than the real radiotherapy.

While I’m in a good mood, a Limerick.

Men Only

I wanted to know the answer
To, "why have I got Prostate Cancer?"
When I asked a nurse,
"Why must I suffer this curse?"
She replied, "Just because you're a man, sir."

Uplifted

I am pleased to say that my mood is significantly better than last week. This is due to a number of factors but most importantly because I have been told that I am to be treated with a different hormone drug. When I was told, I felt an immediate change in my mental wellbeing.

After the injection of the previous hormone, Decapeptyl, and the painful reaction I had, I spoke to the research team at the General Hospital. They in turn spoke to the consultant who then asked a speciality nurse to contact my GP and discuss my situation The nurse then called me to tell me that my next injection, which is still two months away, will be with a different drug. One which should not cause me to suffer in the way I had previously. The drug is Zoladex LA 10.8mg which of course, has its own long list of potential side effects. I will not have to worry about that for now.

With the absence of pain and depression, I felt well enough to return to work. Albeit on a reduced level but enough, once again, to have a positive effect on my mental health. I did feel quite tired after working four days but it feels worth it.

And to uplift the spirits even more, the start of the cricket season. How much happier could one feel than sitting at the Ageas Bowl on a drab day in April with the temperature at 11C and a wind chill factor making it more like six or seven degrees. Having said that the cricket was excellent. I am looking forward to seeing a lot of cricket this year. Truly uplifted.

No Pain No Gain. No Thanks!!

Only last week,
Things were looking so bleak,
That I thought I wouldn’t continue.
I could not see the point,
With such pain in each joint,
In every muscle, tendon and sinew.
 
My body’s rejection
Of the hormone injection,
Made my future prospects seem worse.
So I voiced my frustration
Re my medication,
To a speciality nurse.
 
My consultant was consulted
Which then resulted
In an approach to my GP.
 Following a graphic description
She changed my prescription
To something (hopefully) less painful to me.